Funnel Cloud, Lee
- When
- July 5, 5:32 PM CST to 5:33 PM CST
- Where
- Lee County, 1.65 mi SE of Scarboro
- Reported by
- Law Enforcement
- Coordinates
- 41.764, -89.007
A funnel cloud was reported near Route 30 and Interstate 39.
Several funnel clouds were reported with a line of showers that formed along a cold front during the late afternoon and early evening of July 5th. No touch downs were reported with any of the funnel clouds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Several funnel clouds were reported with a line of showers that formed along a cold front during the late afternoon and early evening of July 5th. No touch downs were reported with any of the funnel clouds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 5, 1:41 PM CST, 3 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 241 PM CDT SUN JUL 5 2009 .DISCUSSION... 241 PM CDT WHILE MILD WEATHER SHUD CONTINUE EARLY THIS WEEK IN PERSISTENT UPPER NW FLOW...MINOR WAVES WITH LITTLE SFC REFLECTION COME RIPPLING DOWN THIS UPPER NW FLOW THE NEXT FEW DAYS AND THREATEN THOSE DAYS WITH A SMALL CHC OF TSTMS. WITH COOLING UPPER LVL FLOW AND SENSIBLE SFC WARMING...AFTERNOON CAPES APPROACH 1000 J/KG. A RATHER WEAK BUT EFFECTIVE MID LVL CAP IS LIMITING THIS AFTNS LIGHT CONVECTION IN A WEAK SFC TROF ALONG THE WISCONSIN BORDER. SATL SHOWING SOME ENHANCED CU THERE WHILE RADAR INDICATING SOME LIGHT PCPN DIVING SE THRU NERN IL. CONVECTIVE TEMP IS AROUND 80 AND AT THAT NOW...SO TIMING IS IMPECCABLE SO FAR FOR BREAKING THRU THIS WEAK CAP. NIGHTTIME COOLING SHUD PUT AN END TO THIS THREAT WHILE THE WAVE WORKS SOUTH TOWARD THE OHIO VLY. ANOTHER WEAK WAVE HOWEVER DEVELOPS ALONG THE MS RVR VLY MONDAY MORNING BUT MODEL SOUNDINGS NOT INDICATING ANY CAP AVAILABLE. CAPES AGAIN APPROACH 1K J/KG IN THE AFTN AS A VERY WEAK SFC TROF APPROACHES THE ILLINOIS BORDER FROM WISCONSIN. WITHOUT THE CAP...AM MORE CONFIDENT ON THE PROBABILITY OF AFTN TSTM DEVELOPMENT AND HAVE INTRODUCED THEM MAINLY NORTH OF I-80 DURING THE MAX HEATING HOURS. CONVECTIVE TEMPS RUN AROUND 81 ON MONDAY. NIGHTTIME COOLING SHUD AGAIN CURTAIL NEW DEVELOPMENT VERY FAR INTO THE EVENING. TUESDAY PORTRAYS A BETTER HANDLE FOR CONVECTION AS A SYSTEM IN THE PLAINS PUSHES A WARM FRONTAL BOUNDARY NORTHWARD INTO NRN IL BY MIDDAY. SOUTH FLOW SOUTH OF THIS FRONT NOT THAT STRONG BUT CARRIES BETTER MOISTURE THAN NOW AVBL AND LIKELY TO GET SOME OVERRUNNING SHOWERS AND TSTMS NORTHERN SECTIONS BEFORE DROPPING SOUTH AGAIN AS A DEEPENING UPPER LVL WAVE DIVES SE THRU THE UPPER MS VLY. WHILE EVENING COOLING MAY DIMINISH POPS TUE NGT...APPEARS CONVECTIVE THREAT STILL PSBL AHEAD OF THIS UPR WAVE ALONG FRONTAL BOUNDARY. UNTIL PASSAGE OF THIS WAVE TO THE SOUTHEAST HAVE CONTINUED WITH TSTM THREAT THRU WEDNESDAY. HOWEVER STORMS MAY BE MORE LIKELY IN SRN PORTION OF CWA. EAST FLOW NORTH OF THIS BOUNDARY WILL CONTINUE TO BRING COOLER SFC FLOW OFF LK MICHIGAN THRU THURSDAY. HIGH PRESSURE BLDG IN FROM THE NORTH BEHIND THIS WAVE SHUD BRING DRIER AND MORE STABLE AIR FOR THURSDAY. CONTINUED EAST FLOW SHUD KEEP NORTHEAST IL ON THE MUCH MILDER SIDE WHILE WEST PORTIONS START FEELING THE HEAT AND HUMIDITY THAT IS FEEDING UP THROUGH THE MS VLY. AS UPPER RIDGING PASSES EAST OF ILLINOIS THURSDAY NIGHT INTO EARLY FRIDAY...MUCH WARMER YET TYPICAL SUMMER TEMPERATURES SHUD WORK INTO THE MIDWEST. HIGHS NEAR 90 FOR FRIDAY SHUD BE ACCOMPANIED BY DEWPTS IN THE MIDDLE 60S AND PUSH HEAT INDICES TO THE MID AND UPPER 90S. A PASSING UPPER LVL WAVE ON FRIDAY MAY PROVIDE A CHANCE OF TSTMS FRIDAY AND FRI NIGHT INTO EARLY SATURDAY. BUT MODELS STILL DIVERGING ON SOLUTIONS AFTER MIDWEEK AND CONFIDENCE IS RUNNING LOW AFTER THAT. WILL KEEP LIGHT POPS AT WEEKS END...FAVORING GFS AND ECMWF...BUT THIS CUD BE A WAFFLE WEEK DEPENDING ON HOW QUICK MODELS COME TOGETHER. RLB && .AVIATION... 1250 PM CDT 1800 UTC TAFS...WEAK SYNOPTIC SCALE LOW LEVEL FLOW MAKING PICKING PREVAILING WIND DIRECTION DIFFICULT AS AT MERCY OF LOCAL BACKING AHEAD OF WEAK TROF REFLECTION OF WEAKENING SHORT WAVE DROPPING OVER SOUTHERN WI AND MEAGER LAKE BREEZE BOUNDARY THAT IS LINGERING JUST INLAND OF THE LAKE AND NORTHERN COOK CO SHORELINE. WEAK NE SYNOPTIC FLOW ACROSS SOUTHERN COOK AND INTO NW IN. RUC AND NAM INDICATING AREA OF MU CAPES IN 2000-2500 J/KG RANGE CONTINUING TO SLIDE S FROM SOUTHERN WI INTO FAR NORTHERN IL DURING THE AFTERNOON. THIS IS WHERE MODERATE CU NOTED IN VISIBLE SATELLITE AND WHERE RADARS PICKING UP ISOLATED SHRA DEVELOPMENT. DUE TO WEAK LOW LEVEL CONVERGENCE AND WEAK MID LEVEL SUPPORT ACTIVITY EXPECTED TO REMAIN ISOLATED AND DIURNAL. WEAK NW SYNOPTIC SCALE FLOW ACROSS THE TERMINALS TONIGHT AND WINDS WILL BE VERY LIGHT IF NOT NIL. AS OPPOSED TO LAST NIGHT/EARLY THIS MORNING...SURFACE WILL NOT BE DRIPPING WET OUTSIDE OF ANY ISOLATED SHRA SO NO MORE THAN BC MIFG PRE-DAWN FOLLOWED BY RAPID BURN-OFF. FOR KORD 06/18Z-06/24Z OUTLOOK PD...ANOTHER MINOR SHORT TROF...CURRENTLY MOVING SE ACROSS SOUTHERN SASKATCHEWAN...WILL BE APPROACHING WAVE WILL BE REACHING SOUTHERN WI IN THAT TIME PD WHICH IS ALSO MAX SFC HEATING TIME. POTENTIAL FOR SCT TSRA DURING THE LATER AFTERNOON WITH MU CAPES INCREASING TO 3000 RANGE. TRS && .MARINE... 200 PM CDT HIGH PRESSURE IS CENTERED OVER THE CENTRAL PLAINS WITH A RIDGE EXTENDING EAST ACROSS SOUTHERN LAKE MICHIGAN. A COLD FRONT EXTENDS SOUTHWESTWARD FROM LOW PRESSURE ON THE ONTARIO-QUEBEC BORDER INTO THE WESTERN GREAT LAKES. THIS COLD FRONT WILL GRADUALLY SETTLE SOUTHWARD THROUGH THE WESTERN AND CENTRAL LAKES REGION OVERNIGHT AND MONDAY. HIGH PRESSURE MOVES SOUTHEAST FROM SOUTH CENTRAL CANADA ACROSS THE GREAT LAKES TUESDAY THROUGH WEDNESDAY NIGHT. THE CENTER OF THE HIGH SHIFTS EAST TO NEW ENGLAND BY FRIDAY MORNING...WHILE A COLD FRONT MOVES ACROSS THE UPPER MIDWEST AND INTO THE WESTERN GREAT LAKES DURING FRIDAY AND FRIDAY NIGHT. TRS && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 326 PM CDT SUN JUL 5 2009 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 062030- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 326 PM CDT SUN JUL 5 2009 /426 PM EDT SUN JUL 5 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY AND AGAIN FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-062030- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 326 PM CDT SUN JUL 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY AND AGAIN FRIDAY NIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-062030- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 326 PM CDT SUN JUL 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS ACROSS LAKE MICHIGAN TUESDAY THROUGH WEDNESDAY AND AGAIN THURSDAY NIGHT THROUGH FRIDAY NIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO RLB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 339 PM CDT SUN JUL 5 2009 ILZ003>005-008-010>012-052100- BOONE IL-DEKALB IL-KANE IL-LEE IL-MCHENRY IL-OGLE IL-WINNEBAGO IL- 339 PM CDT SUN JUL 5 2009 ...SHOWERS WITH STRONG WIND GUSTS AND POSSIBLE FUNNEL CLOUDS WILL AFFECT BOONE...DEKALB...EASTERN OGLE... EASTERN WINNEBAGO ...KANE ...MCHENRY AND NORTHEASTERN LEE COUNTIES... AT 329 PM CDT...A SHOWER WITH FUNNEL CLOUDS WAS LOCATED NEAR BELVIDERE. THE SHOWERS WERE MOVING SOUTHEAST ABOUT 30 MPH. SOME OF THE SHOWERS MAY PRODUCE FUNNEL CLOUDS OR LANDSPOUTS. THESE ARE NOT THE TORNADOES PRODUCED BY LARGER SUPERCELL THUNDERSTORMS. HOWEVER...IF ONE OF THESE FUNNEL CLOUDS OR LANDSPOUTS TOUCHES THE GROUND...SOME MINOR DAMAGE COULD OCCUR. IF YOU SEE ONE OF THESE FUNNEL CLOUDS...BE PREPARED TO SEEK SHELTER IN A STRONG REINFORCED BUILDING. LAT...LON 4173 8831 4174 8912 4242 8912 4241 8832 WILSON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
408 PM CDT SUN JUL 5 2009
ILZ003>005-008-011-012-020-052230-
BOONE IL-DEKALB IL-KANE IL-KENDALL IL-MCHENRY IL-OGLE IL-WINNEBAGO
IL-
408 PM CDT SUN JUL 5 2009
...SHOWERS WITH POSSIBLE FUNNEL CLOUDS WILL AFFECT DEKALB...KANE...
NORTHERN KENDALL...SOUTHEASTERN OGLE...SOUTHEASTERN WINNEBAGO...
SOUTHERN BOONE AND SOUTHERN MCHENRY COUNTIES...
AT 358 PM CDT...SHOWERS WITH POSSIBLE FUNNEL CLOUDS WERE LOCATED
NEAR SYCAMORE. THE SHOWERS WERE MOVING SOUTHEAST AT 25 MPH. OTHER
SHOWERS WERE NEAR SOUTH OF MARENGO ILLINOIS...JUST SOUTHEAST OF
ROCKFORD AND JUST EAST OF BELVIDERE ILLINOIS.
SOME OF THE SHOWERS MAY PRODUCE FUNNEL CLOUDS OR LANDSPOUTS. THESE
ARE NOT THE TORNADOES PRODUCED BY LARGER SUPERCELL THUNDERSTORMS.
HOWEVER...IF ONE OF THESE FUNNEL CLOUDS OR LANDSPOUTS TOUCHES THE
GROUND...SOME MINOR DAMAGE COULD OCCUR. IF YOU SEE ONE OF THESE
FUNNEL CLOUDS...BE PREPARED TO SEEK SHELTER IN A STRONG REINFORCED
BUILDING.
LAT...LON 4222 8829 4163 8828 4166 8891 4191 8892
4192 8904 4225 8905 4235 8879The Chicago radar (KLOT), 79 km away, was scanning. The volume nearest the first event began at 23:32 UTC.
3 funnel cloud. Local standard time, as filed.
A funnel cloud was reported near Route 30 and Interstate 39.
A funnel cloud was reported near Lee in DeKalb County by several people.
A funnel cloud was reported west of Shabbona Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186092, 186125, 186133.